What Is Lipoatrophy?

Today I wanted to highlight an important side effect of a small handful of medications used to treat HIV infection: lipoatrophy, sometimes also called lipodystrophy.

Lipoatrophy is a problem where normal fat layers in the face, legs and butt shrink or disappear, leading to changes to the body that can be very distressing.

The loss of fat can be most notable in the face as it can lead to an appearance of sunken cheeks. The loss of body fat can also be associated with accumulation of fat in other parts of the body, in particular between the shoulders and also the belly.

While it’s not known the exact cause of these changes, there is evidence that a couple of the HIV medications, in particular stavudine and zidovudine, may be the cause. There are also a handful of reports of increased fat loss with people treated with efavirenz.

What Are The Signs Of Lipoatrophy?

By far the best way to avoid lipoatrophy is to avoid medications that have been associated with the changes. If you notice any changes in the contours of your face it’s important to discuss this with your HIV specialist early.

For many people these changes can creep up slowly. A couple of great tips recommended at Poz Magazine include:

facial lipoatrophy

Facial Lipoatrophy

  • Be sure to check your smile on a regular basis. By comparing recent photos with older pics you  may notice a loss of skin or volume over the apple of your cheeks or deepening of grooves on the side of the nose.  These distinctive changes can be early signs of lipoatrophy.
  • If you notice your jeans are getting loose around the butt or at the tops of your legs this can be another early sign of fat loss. As the fat layers get thinner the veins on the legs can also become more prominent.
  • If are noticing a bit of a “dowager hump”, “Crixavan belly” or the formation of “man boobs” this can be another indicator of early fat redistribution.

If you are noticing any of these signs it’s important to talk with your HIV doctor about looking for alternative treatments that can minimise these side effects.

Can Lipodystrophy Be Treated?

By far the best treatment for lipoatrophy is to avoid it.

If you notice any of these early changes be sure to talk with your doctor straight away. They may be able to change your treatments to be  minimise these effects.

In Australia the facial lipoatrophy is able to be treated with PBS subsidised dermal filler Sculptra™.

People living with HIV are able to receive 10 vials of Sculptra to help restore facial volume to the cheeks. To access this treatment you simply need a referral from your HIV prescriber to a plastic surgeon or other doctor trained in Sculptra’s use.

After the initial treatment there is top up treatments available under the scheme.

If you are suffering or worried about these changes I urge you to speak to your doctor. Lipoatrophy can lead to feelings of isolation and stigmatism, I urge you to be open with your doctor about medication choices, potential side effects and treatment if they occur.

Within the USA there may be the opportunity to have these treatments under health insurance, again be sure to talk to your doctors or your health insurance providers.

Yours in good health.

Dr George